T Nation

Dizziness, Nausea and Fatigue


#1

Ok, so I did some research with the Search tool, but I haven't been able to find anything that matches my situation exactly. I'm hoping some of you fellow forumites can give me a hand.

I just started training again after a 6 month+ layoff due to an injury followed by an sudden onset of arthritis symptoms that are in the process of being diagnosed. Medication has only recently kicked-in to the point that I can start training again. So here's my problem:

For some reason, I can barely do a set or two of squats or deadlifts without suddenly becoming extremely tired, a little dizzy, and occasionally nauseous to the point that I have to stop training. I am doing nothing differently from when I trained in the past, except of course much less volume. I'm pretty sure my breathing is fine. I've tried training first thing in the morning on an empty stomach, in the afternoon, after eating a small meal, after coffee, but nothing seems to help. I've gotten nauseous in the past from overtraining, but that was always after doing 35 to 40 reps to failure of ass-to-the-grass squats or something (and even then I attributed it to an ephedrine / caffeine / yomimbine stack). This is happening after 10 to 15 reps with no supplements.

I'm hoping that it's just a matter of being out of shape, but even in my worst shape ever, I wouldn't get fatigued after so few reps. Should I be concerned about something else that might be causing these symptoms that's related to the yet-undiagnosed joint pain, such as a heart problem? I know that some rheumatic and auto-immune disorders have been linked to heart inflammation problems and what not.

Thanks in advance for your input.


#2

How old are you? What medications are you taking? How much did you lose during the lay off? Nausea isn't a rare occurance if you are training to your body's limits. I feel that way often for about 30min after training to the point that I can't eat until it passes. I didn't get this when I started training, but considering the weights I use now, it makes perfect sense. You may be in the same boat depending on your weight used, the effort expended, how you ate before training, your age, and possibly even the medication.


#3

Thanks for responding, Professor. To answer your questions:

I'm 27.

I'm taking sulfasalazine, naproxen, and famotidine. About these drugs:

Sulfasalazine - From WebMD: "The exact way that sulfasalazine works is unknown, but it is believed to reduce the actions of substances in the body that cause inflammation, tissue damage, and diarrhea." I'm taking this for the arthritis, as well as for an inflammatory bowel disorder that is also in the process of being diagnosed, but is most likely Crohn's Disease.

Naproxen - Naproxen is basically Aleve, a pain killer (for the joint pain).

Famotidine - Famotidine is basically Pepcid AC, an antacid (to counter the long-term side-effects of the Naproxen).

I'm in the process of determining just how much I lost during the lay off, but it's hard for me to figure out, since I get all loopy after just one or two sets of any difficult exercise. If I had to venture a guess, I'd say I probably lost about 10% - 15% off my max lifts. Maybe less. Size-wise, I'm about five to ten pounds heavier, but obviously with less muscle and more fat. I haven't measured exactly how much.

I've been looking into anemia as a possibility, since the sulfasalazine can cause folic acid absorption problems, which can lead to anemia. But I've been tested for this fairly recently, and the tests were normal.